Persistent Psychosis after Abuse of High Dose of Zolpidem

Mahin Eslami-Shahrbabaki, Babak Barfeh, Mansoureh Nasirian

Abstract


Background: Zolpidem is a non-benzodiazepine medication which selectively affects GABAA receptors and treats insomnia. There are numerous reports of psychosis following the consumption of zolpidem all of which recovered after stopping the medication.

Case Report: A 27 year old male law student, who was treated with 10 mg zolpidem due to insomnia, increased the dosage to 500 mg during 3 months. Not only was his insomnia remained untreated, but also he gradually became isolated, suspicious, and aggressive, and dropped out of university. He was then hospitalized in a psychiatric ward for 2 months, and was treated with antipsychotics and gradual discontinuation of zolpidem. With no improvement in psychosis and sleep improvement he was discharged. After two weeks he was hospitalized again and went under electroconvulsive therapy and antipsychotic therapy, and was discharged with relative improvement. Now, after three years, he is diagnosed with schizophrenia and with modest improvements he is under care and treatment.

Conclusion: Zolpidem is a fairly useful medication for treating sleep problems, especially improving beginning of sleep. However, physicians and clinicians should consider the conditions, predispositions, and personal and family history of types of psychosis, alcohol and drug abuse in the comprehensive assessment and treatment plan for patients with insomnia.


Keywords


Zolpidem, Permanent and temporary psychosis, Insomnia

Full Text:

PDF


DOI: http://dx.doi.org/10.22122/ahj.v6i3-4.194

Refbacks

  • There are currently no refbacks.